default_mobilelogo

Narcan training is available to Westchester County residents 18 years of age and olderNarcan Trainings
Would you know what to do if someone overdosed? The Health Department is offering FREE life-saving Naloxone (Narcan) training for residents. When administered correctly, the nasal spray Narcan restores breathing that has been dangerously slowed by an overdose of heroin or prescription painkillers. Narcan works within a minute or two and gives emergency responders time to get the person to a hospital. Residents who participate in the free trainings learn how to administer Narcan, and are given a free Narcan kit. Residents 18 years of age or older who want to be trained to administer Naloxone (Narcan) should register online for the following training dates (space is limited - register early).

The next scheduled Narcan Trainings are:

September 15 , 2017
from 10 am - 12 noon
at the Port Chester - Rey Brook Public Library
1 Haseco Avenue, Port Chester NY
Register here
Download the Narcan flyer (pdf)

 

"Family and friends of those struggling with addiction often feel helpless and the worst case scenario of a fatal overdose is always looming,” said Sherlita Amler, MD, Commissioner of Health, who writes the standing orders that cover the prescriptions needed for the county to participate in the New York State Opioid Overdose Prevention Program. “By learning how to reverse an overdose, family and friends can be confident they would be able to revive their loved one and give him or her time to seek treatment."

To further help combat the opioid and heroin overdose epidemic, Westchester County Department of Health trained future doctors at New York Medical College on how to administer Narcan.

 

What is Naloxone?
Naloxone is a life-saving drug that can revive overdose victims. Its brand name is Narcan. Naloxone (Narcan) helps restore breathing to a person who is overdosing from opioid drugs such as heroin and prescription drugs such as oxycontin, oxycodone and fentanyl. It also is used to reverse the effects of narcotic drugs used during surgery and to treat pain.

How is Naloxone (Narcan) administered?
Westchester County Department of Health offers trainings on how to administer Narcan through a nasal spray during an overdose. In a clinical setting, Narcan can be injected intravenously.

How do I find out more about Naloxone (Narcan) trainings for Law Enforcement and First Responders?
Local police departments and first responders interested in arranging for training can contact the Westchester County Department of Health at (914) 864-7298. As of 7/5/16, there are over 900 Naloxone (Narcan) trained police officers in Westchester County.

How do I find out more about Naloxone (Narcan) trainings for residents?
The Westchester County Department of Health offers free Community Opioid Overdose Trainings. Trainings are comprised of a PowerPoint presentation (current as of 12/15/16), as well as a hands on demonstration to ensure that participants are able to assemble the needle-less syringe used to administer Narcan. Those who complete the training will receive a free Narcan kit and will be certified to administer Narcan for two years in New York State.

Can I request training for my organization or agency?
If your organization or agency is interested in arranging a training for your group, please call the Division of Health Promotion at 995-6584.

 

How do I find out about other Naloxone (Narcan) trainings available in the community?
Residents can receive referrals for additional trainings held at outside agencies through the county's Department of Community Mental Health.

 

Will I get in trouble if I report an overdose?
Many overdose deaths can be prevented if emergency medical responders are notified. However, people using drugs illegally often fear police involvement and arrest if they call 911. To protect people from arrest and prosecution, New York State provides limited immunity from arrest or prosecution for minor drug and alcohol law violations for people who seek help at the scene of an overdose. For more information on the Good Samaritan Law, also known as the Fatal Overdose Prevention Law, visit 911 Good Samaritan Informational Brief.

 

What should I do if suspect an overdose?
Call 911 if you suspect an overdose, and seek medical attention even if Naloxone (Narcan) has been used. The effects of Naloxone (Narcan) can wear off and the effects of the overdose drug can return in 30 to 90 minutes.

 

How can I safely get rid of precription drugs that I have at home?
Unwanted or expired medications can be disposed of safely, conveniently and confidentially at lockboxes located at many police departments throughout the county. Medications, in both liquid and pill form, can be brought to participating police departments any time, 24/7, or by appointment to the Household Material Recovery Facility (H-MRF) in Valhalla. Appointments for the H-MRF can be made online or by calling the Recycling Helpline at (914) 813-5425.


Recalled Nasal Atomizers
Teleflex Medical has recalled some nasal atomizers distributed in Narcan kits after Jan. 1, 2016. The Westchester County Department of Health is alerting agencies and residents to see if they have Narcan kits affected by the recall.

The spray devices are being recalled because they do not provide a consistent mist, but may instead produce a straight stream of liquid. This defect may compromise absorption of Narcan (naloxone) resulting in possible under-dosing. The Narcan provided in the kit is not part of the recall and does not need to be replaced or discarded.

Residents who attended a Health Department Narcan training and received a Narcan kit that contains a nasal atomizer affected by the recall should call the Health Department at (914) 813-5000, so that the Health Department can notify you once replacements become available. Anyone else with a defective atomizer should contact Teleflex Medical at (866) 246-6990.

Teleflex Medical is recalling several lots of its atomizers, but only the MAD300 is used to administer Narcan. Anyone who has a Narcan kit should examine each of the two clear plastic bags in which the white, cone-shaped devices are packaged, and identify the six-digit lot number which appears on the bag. Only those devices that have one of the following lot numbers are subject to the recall:

The affected MAD300 lot numbers are: 160108, 160117, 160126, 160145, 160146, 160200, 160219, 160225, 160231, 160300, 160313, 160327, 160400, 160409, 160422, 160432, 160440, 160500, 160518, 160602, 160611, 160621, 160631, 160701, 160708, 160718, 160728, 160800, 160804, 160814, 160816, 160823.